What is the purpose of this alert?
Between October 2 and 22, 2020, xylazine, a tranquilizer approved only for use on animals, was found in 12% of the expected fentanyl samples checked by Toronto’s drug checking service (11 of 90 samples).
Xylazine was found alongside fentanyl and fentanyl-related drugs, caffeine, etizolam (benzodiazepine-related), Benadryl, and other opioids and opioid-related drugs, like heroin, hydromorphone, and furanyl UF-17.
These samples were collected in Toronto’s east end and downtown core. The presence of xylazine was not reported as being expected by those who submitted these samples to be checked.
This is the first time Toronto’s drug checking service has found xylazine. Drug checking services operating out of British Columbia reported finding xylazine in four expected opioid samples in 2018.
What is xylazine?
Xylazine is typically used by veterinarians on horses, deer, dogs, and cats for sedation, muscle relaxation, and pain relief. It’s sometimes known as “horse tranquilizer”. Xylazine is not approved for human use and can produce significant harmful and unexpected effects. These effects could include:
- Central nervous system depression, such as blurred vision, disorientation, dizziness, drowsiness, having difficulty moving, slurred speech, and fatigue
- Respiratory depression, such as shallow or stopping breathing
- Cardiovascular effects, such as low blood pressure and slower heart rate
Regular use of xylazine has been associated with open skin ulcers, or abscesses, that are painful and prone to infection. The use of xylazine by humans has resulted in death.
What are the potential effects of using xylazine in combination with opioids?
When xylazine and opioids are used together, the risk of dangerous suppression of vitals is increased (e.g., slowing down of breathing, blood pressure, heart rate). This is also true for xylazine in combination with other central nervous system depressants, like benzodiazepines or benzodiazepine-related drugs, which have presented in over 50% of all fentanyl samples checked by Toronto’s drug checking service.
Xylazine is not an opioid, meaning naloxone will not reverse its effects in an overdose situation. However, naloxone will work on any opioids that may be present alongside xylazine and contributing to the overdose. Xylazine is a very strong sedative, which may put those who use it into a deep state of unconsciousness, much like what has been observed from fentanyl and benzodiazepines used together.
Advice to reduce potential harms:
- Carry and be trained to use naloxone, which can be picked up for free from your local harm reduction agency or pharmacy. Naloxone will not work on xylazine but will work on any opioids.
- Seek medical advice if you experience continued sedation or develop abscesses.
- Get your drugs checked before using. In Toronto, drug checking services are offered at Moss Park Consumption and Treatment Service, Parkdale Queen West Community Health Centre (Queen West and Parkdale sites), South Riverdale Community Health Centre, and The Works at Toronto Public Health. You can also check your drugs after you’ve used them by submitting paraphernalia, like a cooker or a filter.
- Use at a supervised consumption site or overdose prevention site. Here is a list of sites that offer supervised consumption in Toronto.
- Use with someone else and take turns spotting for each other. Stay 6 feet from your buddy if you are not from the same household to avoid passing COVID-19. A buddy system is safer than using alone. If you must use alone, call someone you know and have them stay on the phone with you while you use. Tell them your address and keep your door unlocked. Alternatively, you could call the Overdose Prevention Line at 1-888-853-8542 if you are about to use drugs and are located in Ontario.
- Do a small test dose first.
- Call 911 in an overdose situation. The Good Samaritan Drug Overdose Act provides legal protection from drug-related charges for carrying drugs for personal use and other simple possession offences.
- If your drugs did not contain what you were expecting, consider talking to the person you got your drugs from, or get your drugs from another source if possible.